Alert archive / Montana / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 8, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jul 23, 2015, 3:59 PM MDT for Silver Bow County, Montana. It was in force for 17 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2015, 3:59 PM MDT (21:59 UTC)
- Expired
- Jul 23, 2015, 4:16 PM MDT
- In force
- 17 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
County Silver Bow County, MT
The radar
The Missoula radar (KMSX), 168 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 4:05 PM MDT | TSTM WND DMG | 2 Ese Butte, MT | A TREE FELL ON THE HOUSE AND DAMAGED THE HOMES POWER BOX. |
| Jul 23, 4:05 PM MDT | TSTM WND DMG | 3 Ese Butte, MT | A LARGE TREE FELL AND DOWNED MULTIPLE POWER POLES. THE POWER OUTAGE AFFECTED 5000 HOMES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.0 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3046 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
959
WUUS55 KMSO 232159
SVRMSO
MTC093-232230-
/O.NEW.KMSO.SV.W.0008.150723T2159Z-150723T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
359 PM MDT THU JUL 23 2015
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL SILVER BOW COUNTY IN WEST CENTRAL MONTANA...
* UNTIL 430 PM MDT
* AT 358 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED OVER BUTTE...AND MOVING EAST AT
45 MPH.
* LOCATIONS IMPACTED INCLUDE...
BUTTE...WALKERVILLE...BUTTE-SILVER BOW (BALANCE)...JANNEY AND
NEWCOMB.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4587 11242 4586 11257 4604 11262 4607 11247
4605 11248 4602 11244 4593 11244 4593 11242
4589 11240
TIME...MOT...LOC 2158Z 258DEG 39KT 4597 11249
$$1 follow-up statement
386
WWUS55 KMSO 232216
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
416 PM MDT THU JUL 23 2015
MTC093-232225-
/O.CAN.KMSO.SV.W.0008.000000T0000Z-150723T2230Z/
SILVER BOW MT-
416 PM MDT THU JUL 23 2015
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SILVER BOW COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4587 11242 4586 11257 4604 11262 4607 11247
4605 11248 4602 11244 4593 11244 4593 11242
4589 11240
TIME...MOT...LOC 2212Z 258DEG 39KT 4601 11222
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:31 PM MDT, 28 minutes earlier.
Area forecast discussion, Jul 23, 3:31 PM MDT, 28 minutes before
Area Forecast Discussion National Weather Service Missoula MT 331 PM MDT THU JUL 23 2015 ...Big change late Sunday into Monday to cool & showery... .DISCUSSION... Moisture sliding into the region ahead of a West Coast trough will bring showers and thunderstorms to central Idaho and southwest/west-central Montana. The main threat is flash flooding over flood-prone areas such as burn scars, while small hail is also possible. Storms should subside by this evening. Friday looks quieter for much of the area as the flow aloft becomes more zonal, though a few showers and thunderstorms can't be ruled out in the afternoon over southwest Montana. By Saturday, a broad trough is expected to develop over the West Coast, leading to southwesterly flow over the Northern Rockies with increased afternoon winds and a gradually increasing threat of showers and thunderstorms through Sunday. Temperatures will begin to cool below normal as several weak fronts push through in advance of the trough. The real impacts arrive Sunday night into Monday as the trough deepens and slides into the region. Temperatures will cool drastically (15-25 degrees below normal), widespread showers will develop, and snow levels may reach 8,000' around Glacier NP. Those with outdoor plans should be prepared for raw conditions in the backcountry, with conditions much different than would be expected for the end of July. Drier conditions with near normal temperatures and breezy afternoon winds will return by midweek as we transition into a benign westerly flow pattern. && .AVIATION... Showers and thunderstorms will continue to move through north central Idaho and west central/southwest Montana this afternoon. Gusty winds and heavy rain are the main concerns with these storms. High resolution model guidance show showers to pass off to the east around 24/0200z with only an isolated shower or two thereafter. Skies will become mostly clear overnight before cumulus build-ups and thunderstorms return for Friday afternoon. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Special weather statement, Jul 23, 1:12 PM MDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 112 PM MDT THU JUL 23 2015 MTZ004>006-043-232000- MISSOULA/BITTERROOT VALLEYS MT-POTOMAC/SEELEY LAKE REGION MT- LOWER CLARK FORK REGION MT-BITTERROOT/SAPPHIRE MOUNTAINS MT- 112 PM MDT THU JUL 23 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA COUNTY UNTIL 200 PM MDT... AT 110 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WYE...OR NEAR MISSOULA...MOVING NORTHEAST AT 25 MPH. BRIEF HEAVY RAIN, FREQUENT LIGHTNING, AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MISSOULA...LOLO...WYE...EAST MISSOULA...BONNER-WEST RIVERSIDE... EVARO...POTOMAC...TURAH AND TWIN CREEKS. LAT...LON 4678 11415 4697 11421 4718 11369 4684 11349 TIME...MOT...LOC 1910Z 242DEG 20KT 4693 11405
Special weather statement, Jul 23, 1:49 PM MDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 1249 PM PDT THU JUL 23 2015 IDZ006>008-232030- OROFINO/GRANGEVILLE REGION ID-SOUTHERN CLEARWATER MOUNTAINS ID- LOWER HELLS CANYON/SALMON RIVER REGION ID- 1249 PM PDT THU JUL 23 2015 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL IDAHO COUNTY UNTIL 130 PM PDT... AT 1248 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER GRANGEVILLE...MOVING NORTHEAST AT 35 MPH. PEA SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GRANGEVILLE AND FENN. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. MUD AND ROCK SLIDES OVER ROADWAYS ARE POSSIBLE DUE TO EXTREME RUNOFF. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4580 11619 4583 11637 4610 11626 4596 11596 TIME...MOT...LOC 1948Z 219DEG 29KT 4593 11617
Special weather statement, Jul 23, 2:09 PM MDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 209 PM MDT THU JUL 23 2015 MTZ007-043-232100- POTOMAC/SEELEY LAKE REGION MT-BUTTE/BLACKFOOT REGION MT- 209 PM MDT THU JUL 23 2015 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL POWELL... SOUTHEASTERN MISSOULA AND NORTH CENTRAL GRANITE COUNTIES UNTIL 300 PM MDT... AT 208 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES EAST OF BONNER-WEST RIVERSIDE...OR 17 MILES EAST OF MISSOULA... MOVING NORTHEAST AT 25 MPH. BRIEF HEAVY RAIN AND NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... OVANDO...POTOMAC...CLEARWATER...GREENOUGH...TWIN CREEKS...WOODWORTH AND GARNET. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4676 11367 4693 11378 4715 11321 4687 11304 TIME...MOT...LOC 2008Z 246DEG 22KT 4688 11362
Special weather statement, Jul 23, 3:45 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
345 PM MDT THU JUL 23 2015
MTZ007-232230-
BUTTE/BLACKFOOT REGION MT-
345 PM MDT THU JUL 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DEER LODGE AND
CENTRAL SILVER BOW COUNTIES UNTIL 430 PM MDT...
AT 345 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES WEST OF BUTTE...MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM ALONG
WITH BRIEF HEAVY RAIN AND LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
BUTTE...SILVER BOW...WALKERVILLE...BUTTE-SILVER BOW (BALANCE)...
JANNEY...NISSLER...RAMSAY AND NEWCOMB.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4585 11243 4583 11285 4600 11290 4609 11247
4607 11247 4605 11248 4602 11244 4593 11244
4593 11242 4589 11240
TIME...MOT...LOC 2145Z 259DEG 26KT 4593 11278The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 1:12 PM MDT | Special Weather Statement | MSO | Missoula | 48 min |
| Jul 23, 1:29 PM MDT | Areal Flood Advisory | MSO | Missoula | 3 hr |
| Jul 23, 2:09 PM MDT | Special Weather Statement | MSO | Missoula | 51 min |
| Jul 23, 3:45 PM MDT | Special Weather Statement | MSO | Silver Bow | 45 min |
| Jul 23, 4:05 PM MDT | Areal Flood Advisory | MSO | Silver Bow | 3 hr |
Nearby
Severe Thunderstorm Warnings in Montana, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.